Maine, 2023Flood and High Wind in Maine, May 1 to 2, 2023
May 1 to 2, 2023 · NWS CAR · 3 events in 3 counties and zones
Strong low pressure tracked from the Mid-Atlantic region toward the Great Lakes during the 1st drawing an occluded front toward Maine. Abundant moisture was drawn across the region in advance of the occlusion.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from the Mid-Atlantic region toward the Great Lakes during the 1st drawing an occluded front toward Maine. Abundant moisture was drawn across the region in advance of the occlusion. Heavy rains developed across Downeast and west-central areas...which persisted into the afternoon of the 1st. Rainfall totals across Downeast and west-central areas generally ranged from 1.50 to 3.00 inches...with local totals to around 3.50 inches. The heavy rains led to flooding. Across Downeast areas...most of the flooding was of the urban and poor drainage variety. Rainfall totals were enhanced in the favored upslope areas of southern Piscataquis county. Flooding across southern Piscataquis county led to the closure of several roads. Flooding began during the early morning hours of the 1st and persisted into the morning hours of the 2nd. Flooding was reported on smaller rivers and streams. In addition...flooding also occurred on the mainstem Piscataquis River at Dover-Foxcroft. The river at Dover-Foxcroft crested around a half foot above flood stage during the evening of the 1st...falling back below flood stage during the early morning hours of the 2nd. |A strong low level jet also crossed the region in advance of the occlusion through the early morning hours of the 1st. Wind gusts of 45 to 55 mph were common across the Downeast region along with some higher terrain areas. Peak wind gusts were around 60 mph. A 61 mph wind gust was reported at Sedgwick Ridge in coastal Hancock county...with a 62 mph gust measured at Greenville in central Piscataquis county. Wind gusts across the remainder of northern and eastern Maine were generally in the 30 to 40 mph range. The gusty winds and wet soil led to scattered reports of toppled trees and downed power lines along with broken branches. Scattered power outages also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 30, 11:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 30, 11:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1257 AM EDT Mon May 1 2023
.SYNOPSIS...
A strong low will intensify along the Mid-Atlantic coast
overnight then track west of the region through Monday. An
upper level low will then slowly cross the area Tuesday through
the end of the week.
&&
.NEAR TERM /THROUGH TODAY/...
12:55AM Update:
Moderate rain has moved onshore from about Bar Harbor to Bangor
based on the latest radar reflectivity and observations. Lighter
rain and drizzle not producing measurable amounts exists
northeast of this band from around Baxter State Park to Houlton.
Expect steadier measurable precip to continue moving northeast
over the next several hours. No major changes were needed. Winds
at higher maritime observing stations indicate gusts over 50 kt,
but closer to the surface at buoy level gusts are around 35 kt.
This indicates stability in the low levels that is currently
limiting wind gusts. However, as heavier rain moves in expect
wind gusts to increase towards advisory levels.
Previous discussion:
Low level jet is currently strengthening over the Gulf of Maine.
H9 winds forecasted to be on the order of 40-50kts will only
increase in intensity during the overnight. Have continue with
wind advisory along the immediate coast. Very tight pressure
gradient exists between Fryeburg and Eastport as well as MOS
guidance numbers above 20kts at BHB, which are two of the three
rules of thumb for our local high wind warning criteria along
the coast. Unfortunately the LLJ is not strong enough and with
the height of the inversion layer there is no guarantee that
50kts of wind will be able to mix down across most of our
coastal counties to warrant a warning at this time. If embedded
convection can occur strong winds may be able to mix down but
not confident enuf to include isold thunder at this point.
Highest terrain may be able to reach 55-60 mph gusts briefly
overnight and have worded the wind advisory as such.
Next question for tonight will be how much rain would be enough
to produced localized flooding. Rivers are currently forecasted
to rise slightly higher than yda at this time but remain within
2-3 feet of flood stage over the Piscataquis Basin. Overall
1.5-2 inches is expected over the Central Highlands and Downeast
tonight and Monday, with localized amounts to 3 inches in the
upslope region of the Central Highlands. This may be enough to
producing ponding of water on area roadways and may see isolated
flash flooding over urbanized areas. However, 1-hr FFG of around
1.5 inches in this area may be hard to achieve. For now have
opted to not issue a Flood Watch because the threat is not high
enough and confidence remains too low.
Occluded front passes through on Monday afternoon with rain
winding down from south to north during the day. Northern areas
will be last area to see showers diminish and winds die down.
East winds will remain gusty to near 35mph across northern
Aroostook into tomorrow afternoon before diminishing in the
evening.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
An amplified long wave trough will continue to sit over New
England through the middle of the week, leading to continued
unsettled weather for our forecast area. Rain showers will
continue to spiral in from the southwest Monday night through
Wednesday, while the axis of the upper level trough slowly
shifts eastward.
As a 700 mb vort max swings into the area on Tuesday,
instability may increase slightly across the area, but
especially in the Dover-Foxcroft area. Though CAPE profiles do
not extend much above the freezing level in forecast soundings,
given a strong enough shower there may be just enough lift to
produce a lightning strike. Have held off on including isolated
thunder at this time though due to the unfavorable conditions.
Temperatures will sit at or just below average for this time of
the year due to persistent overcast skies and rain showers
keeping the region cool.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The unsettled pattern will continue through the end of the week,
as the upper level trough axis gradually shifts eastward towards
the New England coast. The threat for rain showers will
continue, though rain totals will taper through the week as the
surface low deepens and exits south of Nova Scotia, leaving the
forecast area on the northern fringes of this particular
disturbance. Temperatures will remain slightly below average for
this time of the year due to overcast skies and persistent
precipitation.
A change in the pattern is on the horizon, as next weekend the
upper level trough may finally slide off into the Atlantic.
Should this shift occur, a ridge of high pressure will follow
behind and lead to drier conditions next weekend. However, not
every model is in agreement in the timing of this eventual shift
in pattern, as the GFS continues to wrap shortwaves around the
exiting trough and persists the chance for rain showers across
the forecast area. The ECMWF and Canadian guidance do lessen
this threat though, and stuck with the drier solution for this
forecast package.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR/IFR cigs over Downeast terminals will drop to
all IFR after 06z tonight as moderate to heavy rainfall moves
in. Expect conditions to remain IFR into Mon afternoon.
Aroostook terminals will see MVFR ceilings and eventually IFR
as rain develops this morning.
Easterly winds gusting to near 40kts at BGR and BHB and between
30-35kts over northern terminals. LLWS is expected overnight
through Monday afternoon all terminals.
SHORT TERM:
Mon night - Tues: IFR lifting to MVFR at all terminals, with
lower conditions in rain showers. Winds SE shifting E at 5 to 10
kts, gusts to 20 kts Tues afternoon.
Tues night: MVFR/IFR with light to moderate rain showers. Winds
E to NE around 10 kts, gusting to 20 kts at northern terminals.
Wed - Wed night: MVFR/IFR cigs as light to moderate rain
showers continue. Winds NE at 10 to 15 kts gusting 20 to 25 kts.
Thurs - Thurs night: MVFR/IFR cigs continue, along with -SHRA. Winds
N to NE 10 to 15 kts gusting 20 to 25 kts.
Fri: MVFR/IFR cigs continue. N winds 10 to 15 kts gusting 20 to
25 kts.
&&
.MARINE...
NEAR TERM: Storm force winds continue over all waters into
Monday morning with seas approaching 17 feet on the outer waters
and up to 10 feet near the shore.
SHORT TERM: Winds will continue to diminish behind the recent
storm, however seas will be slower to respond, with waves 8 to
10 ft over the coastal waters through early Tuesday morning
before subsiding further through the day on Tuesday. Conditions
may briefly relax below Small Craft Advisory levels Tuesday
night into Wednesday before winds begin to pick up as a storm to
the south begins to strengthen Wednesday evening. Generally
unsettled weather with rain showers through the middle of the
weak, where winds may be higher in any convective showers.
&&
.HYDROLOGY...
Rainfall tonight and Monday is expected to range from 1.5-2"
Downeast and into the Central Highlands, with lesser amounts to
the north. Local amounts to 3" are possible in the upslope
areas in the Central Highlands and higher terrain just inland
from the coast.
Latest guidance from the Northeast River Forecast Center brings
the Piscataquis River at Dover Foxcroft to action stage by early
Monday afternoon, as runoff increases from the expected heavy
rainfall overnight into Monday morning. However, the river is
currently forecast to remain below flood stage on Monday.
No flooding is expected on mainstem rivers though they will
rise but remain below flood stage over the Piscataquis and
Penobscot Basins. Smaller streams and creeks will see rises, but
any flooding would be isolated. Any embedded convection
overnight across the south may lead to torrential downpours with
one half to one inch per hour possible.
The 1-hr flash flood guidance Downeast is on the order of
1.5-2". At this time the risk of anything more than very
isolated flashy type flooding/urban flooding is very low.
Ponding of water is expected on the roads which will be a travel
hazard, and any culverts plugged with debris could locally
flood.
&&
.TIDES/COASTAL FLOODING...
A significant storm surge is expected late tonight. The surge
may exceed 2 and 1/2 feet. However, the worst of the surge
occurs before a high tide near 8AM Monday morning and it is not
a high astronomical tide. Therefore, high water levels and
coastal flooding are not expected.
The combination of high tide, surge, wave heights up to 15 feet
and a wave period near 10 seconds makes wave run-up and overwash
possible. This would be for the the Monday morning high tide
around 8:30 am. Minor impacts would be most likely for
locations such as Seawall Rd on MDI and roads along the coast on
the Schoodic Peninsula. Minor erosion could impact locations
such as Rogue Bluffs in Washington County.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 10 AM EDT this morning for MEZ029-030.
MARINE...Storm Warning until 8 AM EDT this morning for ANZ050>052.
&&
Near Term...Buster/MStrauser
Short Term...AStrauser
Long Term...AStrauser
Aviation...Buster/MStrauser/AStrauser
Marine...Buster/MStrauser/AStrauser
Hydrology...
Tides/Coastal Flooding...
Hazardous weather outlook, Apr 30, 7:57 AM EST, 18 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
857 AM EDT Sun Apr 30 2023
MEZ001>006-010-011-015>017-031-032-011300-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
857 AM EDT Sun Apr 30 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Locally heavy rainfall and a gusty east wind with wind gusts to 40
mph are likely across the region tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Locally heavy rainfall and gusty wind are likely across the region
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-011300-
Coastal Hancock-Coastal Washington-
857 AM EDT Sun Apr 30 2023
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT
MONDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-011300-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
857 AM EDT Sun Apr 30 2023
...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
MONDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Central Piscataquis
- When
- May 1, 2:00 AM EST to 11:00 AM EST
- Where
- Central Piscataquis forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
A peak wind gust of 62 mph was measured at the Greenville ASOS during the early morning hours of the 1st...with frequent gusts to around 60 mph.
High Wind, Coastal Hancock
- When
- May 1, 2:00 AM EST to 11:00 AM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Sustained winds of 25 to 35 mph...with gusts to around 60 mph...occurred during the early morning hours of the 1st. A wind gust of 61 mph was measured at Sedgwick Ridge. Wind gusts of 58 mph were measured at both Castine and near Brooksville. The winds brought down branches and toppled or snapped trees which contributed to power outages. Some roads were also blocked by fallen trees. Blocked roads were reported near Somesville and Blue Hill. A vehicle struck a tree across the road near Ellsworth. Other trees were reported down near Sorrento and on Deer Isle.
Flood, Piscataquis
- When
- May 1, 6:00 AM EST to May 2, 10:00 AM EST
- Where
- Piscataquis County, 1.86 mi ESE of Sebec to 2.41 mi SSE of South Sebec
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.256, -69.087
Heavy rain...with totals of 2.00 to 3.00 inches...produced localized flooding across portions of southern Piscataquis county. Several roads in low lying areas around the town of Abbot were flooded...along with Back Road in Abbot...leading to road closures. The mainstem of the Piscataquis River in Dover-Foxcroft crested around a half foot above flood stage during the evening of the 1st. The river then fell back below flood stage during the early morning hours of the 2nd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104301, 1104302, 1104303.